Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 24, 2000, 9:44 PM EDT for Clay County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 9:44 PM EDT (01:44 UTC)
- Expired
- May 24, 2000, 10:20 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:05 PM EDT | Thunderstorm Wind | Ivydale, WV | Several trees were blown down across roads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS51 KRLX 250143 SVRCRW WVC015-250220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 944 PM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN WEST VIRGINIA... * UNTIL 1020 PM EDT... * AT 943 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CLAY OR 6 MILES WEST OF IVYDALE... MOVING EAST AT 35 MPH. * SOME COMMUNITIES WHICH MAY BE AFFECTED BY THIS STORM ARE... CLAY... IVYDALE... SWANDALE... DUCK... WIDEN... <<< CALL TO ACTION >>> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/PCZ N
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:15 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, May 24, 2:15 PM EDT, 7 hours 29 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101> 103-105-VAZ003-004-250830- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EDT WED MAY 24 2000 FRONTAL ZONE NR MFD ON SW TO DAY TO EVV AT 18Z. PCPN WILL LIKELY DVLP RIGHT OVER US DURING THE LATE AFTN/EVE. HIGHER DEW POINTS ADVECTING NE INTO PKB-CRW-HTS CORRIDOR FROM KY. FLOW NOT AS STRONG AS THAT IN SE OHIO DURING TUESDAY EVENING..SO LESS HELOCITY. BUT STILL THAT NORTHWEST FLOW ALOFT. MORE UPPER AIR SUPPORT ON NORTHERN END OF DVLPG FRONT...MORE MOISTURE AND INSTABILITY ON SW END. FIGURING CELL MOVEMENT SHOULD BE AROUND 290 DEGREES AT 30 KNOTS. SO SEVERE POTENTIAL STILL EXISTS...ENDING FIRST IN SE OHIO THIS EVENING. ANY HEAVIER RAIN OVER THE AREA HIT TUESDAY EVENING SHOULD BE BRIEF THIS EVENING. WILL CONTINUE TO GO A BIT HIGHER ON POPS TNGT-30 NORTH TO 50 PCT SOUTH AND EAST. WILL LEAVE 30 POP FOR RAIN SHOWERS IN DICKENSON-BUCHANAN-MCDOWELL COUNTIES ON THURSDAY AS VORT MAX RIPPLES EAST - HOLDING UP FRONTAL MOISTURE BAND OVER SOUTHERN COUNTIES. PLEASANT AIR FOR THU AFTN -SPCLY OVER NORTHERN WV AND ERN OH. FRONTAL ZONE RETURNS NORTH AS WARM FRONT BY FRIDAY NIGHT THEN BACK AGAIN AS COLD FRONT ON SUNDAY. SO CHANCE OF PCPN SAT AND SUN.. DRYING FROM MEMORIAL DAY. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END / BATTY
In the hours before
Special weather statement, May 24, 5:20 PM EDT, 4 hours 24 minutes before
WVZ031-032-040-242150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 520 PM EDT WED MAY 24 2000 A BRIEF THUNDERSTORM WITH SMALL HAIL WAS LOCATED JUST WEST OF CLARKSBURG AT 5:15 PM. THE STORM WILL STREAK EAST AT 35 MPH... CROSS THE INTERSTATE 79 CORRIDOR...THEN AFFECT TAYLOR AND BARBOUR COUNTIES BEFORE 6 PM. THE STORM SHOULD NOT LAST MORE THAN 30 MINUTES IN ANY ONE LOCATION. IF THE STORM INTENSIFIES...A SHORT FUSE SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. .END / KTB
Local storm report, May 24, 6:33 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BRIDGEPORT WV 1.75 INCH HAIL
05/24/00 HARRISON REPORTED BY MOTORIST ON
INTERSTATE 79
0550 PM TYGART JCT WV .88 INCH HAIL
05/24/00 BARBOUR LARGEST WAS THE SIZE OF
NICKELS.
0610 PM MONTROSE WV .75 INCH HAIL
05/24/00 RANDOLPH b
NLocal storm report, May 24, 7:27 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
728 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM SHINNSTON WV .88 INCH HAIL
05/24/00 HARRISON
0708 PM MEADLAND WV .75 INCH HAIL
05/24/00 TAYLOR
0708 PM ROSEMONT WV .75 INCH HAIL
05/24/00 TAYLOR
NLocal storm report, May 24, 8:32 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
833 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BRIDGEPORT WV 1.75 INCH HAIL
05/24/00 HARRISON REPORTED BY MOTORIST ON
INTERSTATE 79
0550 PM TYGART JCT WV .88 INCH HAIL
05/24/00 BARBOUR LARGEST WAS THE SIZE OF
NICKELS.
0610 PM MONTROSE WV .75 INCH HAIL
05/24/00 RANDOLPH
0700 PM SHINNSTON WV .88 INCH HAIL
05/24/00 HARRISON
0708 PM MEADLAND WV .75 INCH HAIL
05/24/00 TAYLOR
0708 PM ROSEMONT WV .75 INCH HAIL
05/24/00 TAYLOR
0725 PM ARDEN WV .75 INCH HAIL
05/24/00 BARBOUR
0825 PM MERCERVILLE OH .75 INCH HAIL
05/24/00 GALLIA
NLocal storm report, May 24, 8:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
850 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM GLENWOOD WV 1 INCH HAIL
05/24/00 MASON
NThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:38 PM EDT | Severe Thunderstorm Warning | RLX | Mason, Putnam | 32 min |
| May 24, 9:09 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 36 min |
| May 24, 9:11 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 34 min |
| May 24, 9:53 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 32 min |
| May 24, 10:10 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 35 min |
| May 24, 10:27 PM EDT | Tornado Warning | RLX | Fayette | 18 min |
| May 25, 2:15 AM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.